Alert archive / North Carolina / Wind Chill Advisories in 2014

Wind Chill Advisory 2, NWS Raleigh, NC

January 23, 201431 counties in North Carolina

NWS Raleigh, NC issued this wind chill advisory at Jan 23, 2014, 3:09 PM EST for 31 counties in North Carolina. It took effect at Jan 24, 2014, 12:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2014, 3:09 PM EST (20:09 UTC)
In effect from
Jan 24, 2014, 12:00 AM EST
Expired
Jan 24, 2014, 9:00 AM EST
In force
9 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WWUS42 KRAH 232009
WSWRAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EST THU JAN 23 2014

...WIND CHILL ADVISORY FOR LATE TONIGHT...

.THE COMBINATION OF UNUSUALLY LOW TEMPERATURES AND BREEZY WINDS
WILL RESULT IN DANGEROUSLY COLD WIND CHILL VALUES OF ZERO TO MINUS
5 DEGREES FRIDAY MORNING.

NCZ007>011-021>028-038>041-043-241000-
/O.NEW.KRAH.WC.Y.0002.140124T0500Z-140124T1400Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-WILSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...BUTNER...CREEDMOOR...
HENDERSON...NORLINA...WARRENTON...ROANOKE RAPIDS...
WINSTON-SALEM...GREENSBORO...HIGH POINT...BURLINGTON...GRAHAM...
CHAPEL HILL...CARRBORO...DURHAM...LOUISBURG...FRANKLINTON...
NASHVILLE...RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...
LEXINGTON...THOMASVILLE...ASHEBORO...ARCHDALE...TRINITY...
SILER CITY...PITTSBORO...RALEIGH...CARY...WILSON
309 PM EST THU JAN 23 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST
FRIDAY. 

* WIND CHILL VALUES...WILL FALL INTO THE SINGLE DIGITS BY MIDNIGHT
  TONIGHT...BOTTOMING OUT IN THE -5 TO 0 DEGREES RANGE EARLY
  FRIDAY MORNING. WIND CHILLS ARE EXPECTED TO RISE INTO THE 5 TO
  10 DEGREE RANGE BY LATE FRIDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS TONIGHT AND FRIDAY MORNING...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$
3 follow-up statements
454 
WWUS42 KRAH 240219 AAA
WSWRAH

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
919 PM EST THU JAN 23 2014

...WIND CHILL ADVISORY IN EFFECT FOR ALL OF CENTRAL NORTH
CAROLINA EARLY FRIDAY MORNING...

.THE COMBINATION OF UNUSUALLY COLD TEMPERATURES AND A BREEZY
NORTHWEST WIND WILL RESULT IN DANGEROUSLY LOW WIND CHILL VALUES
BETWEEN 0 AND -5 DEGREES EARLY FRIDAY MORNING.

NCZ042-073>078-083>086-088-089-241030-
/O.EXB.KRAH.WC.Y.0002.140124T0800Z-140124T1400Z/
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...SMITHFIELD...CLAYTON...SELMA...BENSON...
ALBEMARLE...TROY...BISCOE...MOUNT GILEAD...SOUTHERN PINES...
PINEHURST...ABERDEEN...SEVEN LAKES...SANFORD...DUNN...ERWIN...
ANGIER...LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...
ROCKINGHAM...HAMLET...EAST ROCKINGHAM...LAURINBURG...RAEFORD...
ROCKFISH...SILVER CITY...FAYETTEVILLE...CLINTON
919 PM EST THU JAN 23 2014

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY. 

* WIND CHILL VALUES...WILL FALL THROUGH THE TEENS AND INTO THE
  SINGLE DIGITS AFTER 300 AM...BOTTOMING OUT AROUND 0 DEGREES BY
  SUNRISE. WIND CHILL VALUES WILL INCREASE TO 5 TO 10 DEGREES BY
  MID MORNING AND ABOVE 10 DEGREES BY EARLY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN UNUSUALLY COLD TEMPERATURES
AND BREEZY WINDS COMBINE TO CREATE DANGEROUSLY LOW WIND CHILL
VALUES. WIND CHILL READINGS AT OR BELOW 0 DEGREES CAN QUICKLY LEAD
TO FROSTBITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE TO DRESS IN MULTIPLE LAYERS AND
TO WEAR A HAT AND GLOVES.

&&

$$

NCZ007>011-021>028-038>041-043-241030-
/O.CON.KRAH.WC.Y.0002.140124T0500Z-140124T1400Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-WILSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...BUTNER...CREEDMOOR...
HENDERSON...NORLINA...WARRENTON...ROANOKE RAPIDS...
WINSTON-SALEM...GREENSBORO...HIGH POINT...BURLINGTON...GRAHAM...
CHAPEL HILL...CARRBORO...DURHAM...LOUISBURG...FRANKLINTON...
NASHVILLE...RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...
LEXINGTON...THOMASVILLE...ASHEBORO...ARCHDALE...TRINITY...
SILER CITY...PITTSBORO...RALEIGH...CARY...WILSON
919 PM EST THU JAN 23 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM EST FRIDAY...

* WIND CHILL VALUES...WILL FALL THROUGH THE TEENS AND INTO THE
  SINGLE DIGITS AFTER MIDNIGHT...BOTTOMING OUT BETWEEN 0 AND -5
  DEGREES AT SUNRISE. WIND CHILL VALUES WILL INCREASE TO 5 TO 10
  DEGREES BY MID MORNING AND ABOVE 10 DEGREES BY EARLY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN UNUSUALLY COLD TEMPERATURES
AND BREEZY WINDS COMBINE TO CREATE DANGEROUSLY LOW WIND CHILL
VALUES. WIND CHILL READINGS AT OR BELOW 0 DEGREES CAN QUICKLY LEAD
TO FROSTBITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE TO DRESS IN MULTIPLE LAYERS AND
TO WEAR A HAT AND GLOVES.

$$

VINCENT
563 
WWUS42 KRAH 240909
WSWRAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
409 AM EST FRI JAN 24 2014

...WIND CHILL ADVISORY IN EFFECT FOR ALL OF CENTRAL NORTH
CAROLINA EARLY THIS MORNING...

.THE COMBINATION OF UNUSUALLY COLD TEMPERATURES AND A BREEZY
NORTHWEST WIND WILL RESULT IN DANGEROUSLY LOW WIND CHILL VALUES
BETWEEN 0 AND -5 DEGREES EARLY THIS MORNING.

NCZ007>011-021>028-038>041-043-241400-
/O.CON.KRAH.WC.Y.0002.000000T0000Z-140124T1400Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-WILSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...BUTNER...CREEDMOOR...
HENDERSON...NORLINA...WARRENTON...ROANOKE RAPIDS...
WINSTON-SALEM...GREENSBORO...HIGH POINT...BURLINGTON...GRAHAM...
CHAPEL HILL...CARRBORO...DURHAM...LOUISBURG...FRANKLINTON...
NASHVILLE...RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...
LEXINGTON...THOMASVILLE...ASHEBORO...ARCHDALE...TRINITY...
SILER CITY...PITTSBORO...RALEIGH...CARY...WILSON
409 AM EST FRI JAN 24 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WIND CHILL VALUES...EARLY THIS MORNING WILL RANGE BETWEEN 0 AND
  5 DEGREES BELOW ZERO. WIND CHILL VALUES WILL INCREASE TO 5 TO 10
  DEGREES BY MID MORNING AND ABOVE 10 DEGREES BY EARLY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN UNUSUALLY COLD TEMPERATURES
AND BREEZY WINDS COMBINE TO CREATE DANGEROUSLY LOW WIND CHILL
VALUES. WIND CHILL READINGS AT OR BELOW 0 DEGREES CAN QUICKLY
LEAD TO FROSTBITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE TO DRESS IN MULTIPLE
LAYERS AND TO WEAR A HAT AND GLOVES.

$$

NCZ042-073>078-083>086-088-089-241400-
/O.CON.KRAH.WC.Y.0002.000000T0000Z-140124T1400Z/
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...SMITHFIELD...CLAYTON...SELMA...BENSON...
ALBEMARLE...TROY...BISCOE...MOUNT GILEAD...SOUTHERN PINES...
PINEHURST...ABERDEEN...SEVEN LAKES...SANFORD...DUNN...ERWIN...
ANGIER...LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...
ROCKINGHAM...HAMLET...EAST ROCKINGHAM...LAURINBURG...RAEFORD...
ROCKFISH...SILVER CITY...FAYETTEVILLE...CLINTON
409 AM EST FRI JAN 24 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WIND CHILL VALUES...EARLY THIS MORNING WILL BE AROUND
  ZERO...INCREASING TO 5 TO 10 DEGREES ABOVE ZERO BY MID MORNING
  AND ABOVE 10 DEGREES BY EARLY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN UNUSUALLY COLD TEMPERATURES
AND BREEZY WINDS COMBINE TO CREATE DANGEROUSLY LOW WIND CHILL
VALUES. WIND CHILL READINGS AT OR BELOW 0 DEGREES CAN QUICKLY
LEAD TO FROSTBITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE TO DRESS IN MULTIPLE
LAYERS AND TO WEAR A HAT AND GLOVES.

&&

$$
964 
WWUS42 KRAH 241357
WSWRAH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
857 AM EST FRI JAN 24 2014

...WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE...

.THE WIND CHILL VALUES HAVE RISEN ABOVE ZERO...HOWEVER THE 
TEMPERATURES WILL REMAIN BELOW FREEZING THROUGHOUT THE DAY.

NCZ007>011-021>028-038>041-043-241500-
/O.EXP.KRAH.WC.Y.0002.000000T0000Z-140124T1400Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-WILSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...BUTNER...CREEDMOOR...
HENDERSON...NORLINA...WARRENTON...ROANOKE RAPIDS...
WINSTON-SALEM...GREENSBORO...HIGH POINT...BURLINGTON...GRAHAM...
CHAPEL HILL...CARRBORO...DURHAM...LOUISBURG...FRANKLINTON...
NASHVILLE...RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...
LEXINGTON...THOMASVILLE...ASHEBORO...ARCHDALE...TRINITY...
SILER CITY...PITTSBORO...RALEIGH...CARY...WILSON
857 AM EST FRI JAN 24 2014

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

TEMPERATURES WILL REMAIN BELOW FREEZING TODAY AND TONIGHT... 
HOWEVER WIND CHILL VALUES HAVE RISEN ABOVE ADVISORY CRITERIA.

$$

NCZ042-073>078-083>086-088-089-241500-
/O.EXP.KRAH.WC.Y.0002.000000T0000Z-140124T1400Z/
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...SMITHFIELD...CLAYTON...SELMA...BENSON...
ALBEMARLE...TROY...BISCOE...MOUNT GILEAD...SOUTHERN PINES...
PINEHURST...ABERDEEN...SEVEN LAKES...SANFORD...DUNN...ERWIN...
ANGIER...LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...
ROCKINGHAM...HAMLET...EAST ROCKINGHAM...LAURINBURG...RAEFORD...
ROCKFISH...SILVER CITY...FAYETTEVILLE...CLINTON
857 AM EST FRI JAN 24 2014

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

TEMPERATURES WILL REMAIN BELOW FREEZING TODAY AND TONIGHT... 
HOWEVER WIND CHILL VALUES HAVE RISEN ABOVE ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 3:02 PM EST, 7 minutes earlier.

Area forecast discussion, Jan 23, 3:02 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EST THU JAN 23 2014

SYNOPSIS... A SERIES OF CLIPPER WAVES PIVOTING THROUGH THE BASE
OF THE EASTERN US TROUGH WILL BRING REINFORCING SHOTS OF ARCTIC
AIR SOUTHWARD INTO THE REGION THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 225 PM THURSDAY...

...WIND CHILL ADVISORY NEEDED FOR THE NORTHERN HALF OF THE AREA FROM
MIDNIGHT TO 9 AM...

AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA OVERNIGHT. A WEAK
TROUGH AT THE SURFACE WILL CROSS THE AREA THIS EVENING...TIGHTENING
THE SFC PRESSURE GRADIENT...RESULTING IN BREEZY CONDITIONS. SURFACE
HIGH PRESSURE TO THE WEST WILL BUILD IN BEHIND THE TROUGH...BRINGING
WITH IT MUCH COLDER AIR. THE STRONG CAA AND CLEARING SKIES OVERNIGHT
MAY RESULT IN LOWS RANGING FROM ROUGHLY 9 DEGREES NORTHWEST TO 15
DEGREES SOUTHEAST. THESE TEMPERATURES COMBINED WITH WINDS IN THE 8
TO 12 KT RANGE WILL RESULT IN MINIMUM WIND CHILLS OF -2 DEGREES TO 5
DEGREES FOR FEW HOURS EARLY FRIDAY MORNING. LOWER WIND CHILL VALUES
ACROSS THE NORTH.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 250 PM THURSDAY...

THE SURFACE HIGH PRESSURE WILL CONTINUE RIDGING INTO THE CAROLINAS
FROM THE WEST AS IT MIGRATES SOUTH THROUGHOUT THE DAY. ALTHOUGH THE
SKIES WILL BE CLEAR...WITH WINDS GENERALLY 5-10 KTS...THE STRONG CAA
BEHIND THE FRONT WILL MAKE IT DIFFICULT FOR TEMPERATURES TO RISE OUT
OF THE UPPER 20S. EXPECT HIGHS MAINLY BETWEEN 25 AND 30 DEGREES.
WINDS WILL INCREASE AND BECOME MORE SOUTHWESTERLY FRIDAY NIGHT AS A
SURFACE TROUGH APPROACHES FROM THE WEST PUSHING THE RIDGE OFF TO THE
SOUTH. OVERNIGHT LOWS SHOULD BE A GOOD 3 TO 6 DEGREES WARMER THAN
TONIGHT...MAINLY 15 TO 20 DEGREES. THE RESULTANT WIND CHILL
VALUES...WHILE STILL IN THE SINGLE DIGITS...REMAIN ABOVE ADVISORY
CRITERIA. WITH CLOUDS EXPECTED TO MOVE IN FROM NW TO SE OVERNIGHT
AND THE INCREASING SOUTHWEST FLOW DURING THAT TIME...THE BEST
RADIATIONAL COOLING SHOULD OCCUR BEFORE THEN...PROBABLY DURING THE
LATE EVENING/EARLY OVERNIGHT HOURS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 300 PM THURSDAY...

FOR SATURDAY THROUGH SUNDAY NIGHT: CLOUDS WILL QUICKLY THICKEN WITH
LOWERING BASES EARLY SAT AS A FAST-MOVING BROAD WAVE AND ASSOCIATED
MID LEVEL JET STREAK AND WEAK SURFACE TROUGH CROSS THE REGION. WE
SHOULD SEE DECENT LIFT WITH THE PASSAGE OF THIS WAVE... AND THE
DEPTH OF MOISTURE IS SUBSTANTIAL... HOWEVER THE LIFT IS ALL ROOTED
WELL ALOFT WITH NEUTRAL OR SINKING MOTION IN THE LOW LEVELS WITH
FAIRLY DRY AIR BELOW 850 MB... AS THE GULF REMAINS SHUT OFF. WILL
HAVE MOSTLY CLOUDY SKIES SATURDAY BUT WITH POPS OF 14% OR LOWER FOR
NOW. BRISK SW WINDS OF 15-20 KTS GUSTING TO AROUND 30 KTS WILL BRING
IN STEADILY WARMING BUT STILL BELOW-NORMAL THICKNESSES... SUGGESTING
HIGHS OF 43-48. A BRIEF COOLDOWN IS EXPECTED BEHIND THE TROUGH SAT
NIGHT WITH CLEARING SKIES AND DIMINISHING WINDS EARLY. LOWS 18-26.
THEN PASSAGE OF A 925-850 MB WARM FRONTAL ZONE DURING THE DAY SUNDAY
WILL DRAW IN EVEN MILDER AIR... SUCH THAT LOW LEVEL THICKNESSES
ACTUALLY CLIMB UP CLOSE TO NORMAL BY LATE IN THE DAY. BUT THIS
WARMING WILL NOT LIKELY BE REALIZED UNTIL LATE IN THE DAY... SO
EXPECT TEMPS TO BE NOMINALLY WARMER AND MAINLY IN THE SOUTH. WE'RE
LIKELY TO SEE A FEW MID AND HIGH CLOUDS... BUT OVERALL SKIES SHOULD
BE PARTLY TO MOSTLY SUNNY AS MILD HIGH PRESSURE SKIRTS BY TO OUR
SOUTH. HIGHS 44-51. EXPECT SKIES TO TREND FROM FAIR TO MOSTLY CLOUDY
OVERNIGHT WITH A RETURN TO CYCLONIC MID LEVEL FLOW WITH THE APPROACH
OF THE NEXT COLD FRONT DIVING TOWARD AND THROUGH THE OH VALLEY...
ATTENDING A POCKET OF STRONG VORTICITY SWINGING THROUGH THE GREAT
LAKES THROUGH THE BASE OF THE MEAN TROUGH. WITH THE CLOUDS AND WSW
LOW LEVEL FLOW... EXPECT RELATIVELY MILD TEMPS (AT LEAST COMPARED TO
RECENTLY)... WITH LOWS SUN NIGHT OF 28-35.

FOR MONDAY THROUGH THURSDAY: THE TRANSITION BACK TO FRIGID AIR
BEGINS MON AFTERNOON AS THE POLAR LOW OVER NRN QUEBEC REASSERTS
ITSELF. MODELS INDICATE PASSAGE OF A PREFRONTAL TROUGH/WIND SHIFT NW
TO SE INTO CENTRAL NC BY MIDDAY... THEN THE COLDER AIR SHOULD FILTER
PAST THE MOUNTAINS INTO NC DURING THE MID TO LATE AFTERNOON AS THE
SYNOPTIC COLD FRONT DROPS THROUGH. MODEL FORECAST SOUNDINGS INDICATE
SOME CLOUDINESS WITH THIS FRONTAL PASSAGE BUT LITTLE ELSE... DUE TO
A LACK OF DEEP MOISTURE AND FORCING FOR ASCENT... AND AT THIS TIME
WILL KEEP PRECIP CHANCES OUT FOR MON. HIGHS FROM THE LOW-MID 40S NW
TO LOW 50S SE STILL LOOK REASONABLE. POLAR AIR POURS INTO THE AREA
MON NIGHT THROUGH TUE AS A LARGE STRONG YUKON-SOURCED 1045+ MB
SURFACE HIGH BUILDS FROM SASKATCHEWAN SE TOWARD NC. THE POLAR FRONT
STRETCHING ACROSS THE GULF AND FL WITH POCKETS OF ENERGY ROLLING
THROUGH THE BASE OF THE LARGE CENTRAL/ERN CONUS TROUGH WILL SET THE
STAGE FOR SURFACE CYCLOGENESIS ALONG THE FRONT... ALTHOUGH THE
GFS/ECMWF DISAGREE ON EXACTLY WHEN AND WHERE THIS WILL OCCUR. THE
GFS SHOWS SURFACE LOW DEVELOPMENT WELL OFF THE GA COAST TUE MORNING
WITH THE LOW TRACKING NE THEN AWAY FROM THE AREA THROUGH TUE
NIGHT... BUT DPVA AND INCREASING MOISTURE AS THE 850 MB FRONT KICKS
BACK TO THE NW INTO THE CAROLINAS MANAGES TO GENERATE LIGHT PRECIP
ACROSS THE ERN CWA TUE AFTERNOON THROUGH TUE NIGHT. THE LATEST ECMWF
DEPICTS A MORE VIGOROUS MID LEVEL VORTICITY MAX TRACKING NE THROUGH
NC TUE NIGHT THROUGH WED... WITH A SURFACE LOW MUCH CLOSER TO THE
COAST THAN THE GFS... AND BRINGS CONSIDERABLE BANDED PRECIP BACK
OVER NC ON THE NW SIDE OF THE LOW. IN EITHER CASE... ANY PRECIP
WOULD ALMOST ASSUREDLY BE SNOW... WITH 1000-850 MB AND 850-700 MB
PARTIAL THICKNESSES BOTH EXTREMELY COLD (UNDER 1270 M AND 1530 M
RESPECTIVELY). WITH QUESTIONS REMAINING REGARDING THE AMOUNT OF
AVAILABLE MOISTURE AND THE STRENGTH OF THE LIFT-PRODUCING VORTICITY
MAX.... WILL EASE INTO A POSSIBLE SNOW EVENT BY PLACING A SLIGHT
CHANCE POP MAINLY OVER THE ERN CWA TUE AFTERNOON AND NIGHT... BUT
WILL NEED TO KEEP A CLOSE EYE ON MODEL TRENDS OVER THE NEXT SEVERAL
DAYS. TEMPS WELL BELOW NORMAL WITH LOWS IN THE TEENS AND HIGHS AT OR
BELOW THE FREEZING MARK. THE COLD AIR MASS HOLDS IN PLACE ACROSS NC
WED SO EXPECT CONTINUED CHILLY TEMPS WITH HIGHS IN THE 30-35 RANGE.
DRY WEATHER LIKELY WED NIGHT/THU WITH CONTINUED BELOW NORMAL
TEMPS... ALTHOUGH THE RETREAT OF THE POLAR LOW UP INTO FAR NE CANADA
TOWARD GREENLAND AND INCREASINGLY ZONAL MID LEVEL FLOW SHOULD ALLOW
FOR A SLOWLY MODERATING AIR MASS HEADING INTO LATE WEEK. -GIH

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 1235 PM THURSDAY...

24 HOUR TAF PERIOD: HIGH CONFIDENCE OF VFR CONDITIONS THROUGH THE
REST OF THE 24 HOUR TAF PERIOD WITH A VERY DRY AIRMASS IN PLACE. THE
GUSTY WINDS EXPECTED TODAY HAVE TAKEN LONGER THAN EXPECTED TO
ARRIVE...ESPECIALLY AT THE EASTERN TERMINALS. THE GUSTS SHOULD DIE
DOWN AFTER MIDNIGHT...HOWEVER THE SUSTAINED WINDS WILL REMAIN A BIT
BREEZY...MAINLY OUT OF THE NW AND VEERING TO THE NORTH OVERNIGHT.
HIGH PRESSURE WILL BE REINFORCED ON FRIDAY...WITH CLEAR SKIES
EXPECTED.

LOOKING AHEAD: A SERIES OF DRY COLD FRONTS WILL SWING THROUGH THE
AREA...ONE LATE SATURDAY...FOLLOWED BY ANOTHER ON MONDAY. A BRIEF
PERIOD OF MARGINAL MVFR CEILINGS MAY ACCOMPANY THESE FRONTAL
PASSAGES...OTHERWISE EXPECT PREDOMINATELY VFR CONDITIONS WITH
PERIODS OF GUSTINESS COINCIDENT TO THE FRONTAL PASSAGES.

&&

.CLIMATE...
         RECORD            RECORD
GSO       LOW        	   LOW MAX
01/23      6   1936    		 28   1954
01/24      4   1963    		 25   1948
01/25      7   1963     	 23   1940

RDU
01/23      8   1977     	 27   1970
01/24      7   1963    		 27   1963
01/25      8   1963    		 28   2013

FAY
01/23      9   1970     	 30   1970
01/24     13   2005     	 28   1970
01/25     13   1963     	 30   2013

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM
MIDNIGHT TONIGHT TO 9 AM EST FRIDAY FOR NCZ007>011-021>028-038>041-
043.

&&

SYNOPSIS...CBL
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...HARTFIELD
AVIATION...KC/CBL
CLIMATE...RAH
Hazardous weather outlook, Jan 23, 1:31 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EST THU JAN 23 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-241845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
131 PM EST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANOTHER BLAST OF ARCTIC AIR WILL ARRIVE TONIGHT AND INTO FRIDAY.
WIND CHILL VALUES FRIDAY MORNING WILL BE IN IN THE SINGLE DIGITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

YET ANOTHER SURGE OF ARCTIC AIR IS EXPECTED TUESDAY AND INTO
WEDNESDAY WITH SINGLE DIGIT WIND CHILLS POSSIBLE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJF

Nearby

Wind Chill Advisories in North Carolina, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.